Funnel Cloud, Horry
- When
- August 19, 7:55 AM EST
- Where
- Horry County, 2.41 mi W of Lakewood
- Reported by
- Emergency Manager
- Coordinates
- 33.635, -79.011
A funnel cloud was observed near Scipio Lane.
Strong thunderstorms produced a funnel cloud and flash flooding.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILM wrote it up.
Strong thunderstorms produced a funnel cloud and flash flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before the first event at Aug 19, 5:37 AM EST, 2 hours 18 minutes earlier.
Area Forecast Discussion National Weather Service Wilmington NC 637 AM EDT Fri Aug 19 2022 .SYNOPSIS... A warm front to the south will lift northward today, bringing showers and thunderstorms to the Carolinas. The front should stall near the coast through the weekend, albeit a brief drying trend arrives on Saturday. This wet period persists into next week, as waves of low pressure form along the front. Below normal temperatures should recover to near normal by next week. && .NEAR TERM /THROUGH TONIGHT/... Today shaping up to be a wet day across the area with precip overspreading from south to north early today in association with increasing isentropic lift and deep-layer moisture/PWAT, as the local area sits in the right-entrance-region of an upr-level jet streak and a sfc frontal boundary approaches from the south. Most hiRES guidance continues to target the highest amounts over SC today, and have highlighted the heavy rain and minor flood threat in the HWO, with the best timing being this morning into the aftn hours. Expect amounts up to 1-3 inches with locally higher amounts expected. Instability is fairly limited so no severe weather is expected but have included slight chance- chance thunder. May see a break in the rainfall tonight as some drier air works in from the west and the better shortwave energy impacting the area today pushes off to the NE. High temps today still below climo...only around 80 with the widespread cloud cover. && .SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/... Upper low over Iowa moves eastward this period, ending up somewhere between the Great Lakes region and the Ohio River Valley by Sunday night. Guidance seems to have backed off a bit on the strength of this low, keeping it more of an open wave, as opposed to a cutoff low. Meanwhile, at the surface, a center of low pressure near or just offshore of the Outer Banks should quickly scurry off to the northeast. A relatively new drying trend for Saturday has emerged here, mostly coming from the northwest. This looks like a dry slot feature that's being picked up from the west side of the exiting surface low in a classic mid-latitude cyclone. Not as much upper forcing as previously advertised, so it made sense to introduce only modest rain chances for Saturday. Breaks in the cloud cover allow temperatures to shoot up into the upper 80s, with some spots possibly hitting 90. Lows Saturday night in the lower 70s. Though the aforementioned upper low itself does not seem to be as strong as previously thought, the overall trough seems to be stronger, noted by tighter gradients. Sure enough, this has the look of another frontal system, with the surface front pushing from the upper Midwest into the Ohio River Valley. A good dose of positive vorticity advection (PVA) is shoved out ahead of it. Deep SSW flow comes back into the fold, with bulk shear pushing 30kts and 0-2km helicities topping 100m2/s2. Precipitable water values jack back up to 2+ inches, creating another good dose of rain and thunderstorms Sunday. Generally expecting 0.75-1.00" of rain here, with locally higher amounts possible. Highs in the upper 80s, lows in the lower 70s. && .LONG TERM /MONDAY THROUGH THURSDAY/... Upper low exits the Great Lakes region and opens up even more to the broader flow as it passes near Buffalo, NY on its way to Quebec. The associated surface front makes its way through Appalachia and the Piedmont Monday and Tuesday, before seemingly stalling out near the coast by midweek. However, latest guidance is pretty bullish with the upper-level forcing, and I don't see how the front could stall near the coast with that. Something has to give...either the upper forcing will not be as stout as advertised, or the front pushes offshore. We'll see what happens with this idea. Gut feeling is that the front probably slows down near the coast. The amount of baroclinicity seen aloft in the latest guidance is not necessarily what one would expect around here in late August. Either way, a wet forecast continues, with solid chances of showers and thunderstorms everyday, especially in the afternoon and evenings with the diurnal cycle. Highs in the low-to-mid 80s, lows in the lower 70s. && .AVIATION /12Z FRIDAY THROUGH TUESDAY/... VFR conditions transition to MVFR cigs through the morning hours from south to north as numerous showers and tstms advance into the area ahead of a frontal boundary approaching from the south. Some IFR cigs are possible as well, especially in any heavier convection which could also lower visibilities. Similar low cigs into tonight despite lower rain chances, with the best chance of IFR inland, and some improvement to VFR possible along the coast. Expect mainly stratus Saturday morning but patchy fog is also possible inland. Extended Outlook...MVFR/IFR ceilings may linger through Saturday morning as frontal boundary moves slowly off to the north. Brief MVFR/IFR conditions are also possible in scattered showers and thunderstorms through the weekend. && .MARINE... Through Tonight...Sub-SCA conditions continue through tonight with 10-15 kt east flow slowly veering to the south as a frontal boundary moves in from the south accompanied by widespread showers and tstms. Seas steady at 2-3 ft, predominantly SE swell with wind chop mixed in. Saturday through Wednesday...SSW at 10-12kts remains quite consistent through most of this period, becoming more light and variable each night. Some possible changes in store by next Wednesday, with a potential frontal system showing up, backing winds to the southeast. Mostly wind waves at 1-3ft this period, with varying 4-5 second and 8-9 second swells. && .ILM WATCHES/WARNINGS/ADVISORIES... SC...None. NC...None. MARINE...None. && SYNOPSIS...ILM NEAR TERM...MAS SHORT TERM...IGB LONG TERM...IGB AVIATION...MAS MARINE...MAS/IGB
Hazardous Weather Outlook National Weather Service Wilmington NC 405 AM EDT Fri Aug 19 2022 AMZ250-252-254-256-200815- Coastal waters from Surf City to Cape Fear NC out 20 nm- Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm- Coastal waters from Little River Inlet to Murrells Inlet SC out 20 nm- Coastal waters from Murrells Inlet to South Santee River SC out 20 nm- 405 AM EDT Fri Aug 19 2022 This Hazardous Weather Outlook is for the adjacent Coastal Waters. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ087-096-099-105>110-SCZ017-023-024-032-033-039-054>056-058-059- 200815- Robeson-Bladen-Columbus-Inland Pender-Coastal Pender- Inland New Hanover-Coastal New Hanover-Inland Brunswick- Coastal Brunswick-Marlboro-Darlington-Dillon-Florence-Marion- Williamsburg-Coastal Horry-Inland Georgetown-Coastal Georgetown- Central Horry-Northern Horry- 405 AM EDT Fri Aug 19 2022 This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...Today and tonight. Rainfall will be moderate to heavy at times today with localized flooding possible, particularly from morning through afternoon. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The Wilmington radar (KLTX), 67 km away, was scanning. The volume nearest the first event began at 12:55 UTC.
4 flash flood, 1 funnel cloud. Local standard time, as filed.
A funnel cloud was observed near Scipio Lane.
Significant flooding was observed along George Bishop Parkway. Water level up to axles of mid-sized cars.
Several vehicles trapped in flood waters in the Socastee and Forestbrook areas.
Embankment erosion and slumping on Highway 501 just before ICW bridge.
Frontage Road next to Highway 17 was impassable approximately 3 ESE of Socastee.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Carolina in 2022Every state in 2022This day in weather historyWarnings in South Carolina, August 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 1052148, 1047593, 1047598, 1047645, 1052012.